Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Austin/San Antonio, TX

June 9, 20174 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 9, 2017, 6:58 PM CDT for 4 counties in Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2017, 6:58 PM CDT (23:58 UTC)
Expired
Jun 9, 2017, 8:00 PM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blanco County, TX, Burnet County, TX, Llano County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 85 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:00 PM CDTTSTM WND DMG3 Se Marble Falls, TXLARGE TREE LIMBS SNAPPED.
Jun 9, 7:00 PM CDTHAIL 0.253 Se Marble Falls, TXCALLER REPORTS OF PEA-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 12.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS54 KEWX 092358
SVREWX
TXC031-053-299-453-100100-
/O.NEW.KEWX.SV.W.0173.170609T2358Z-170610T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
658 PM CDT FRI JUN 9 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Travis County in south central Texas...
  Northeastern Blanco County in south central Texas...
  Southeastern Llano County in south central Texas...
  Southwestern Burnet County in south central Texas...

* Until 800 PM CDT

* At 657 PM CDT, a severe thunderstorm was located near Meadowlakes,
  or near Marble Falls, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marble Falls, Round Mountain, Granite Shoals, Horseshoe Bay,
  Meadowlakes, Spicewood, Cypress Mill, Pedernales Falls State Park,
  Smithwick and Cottonwood Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3069 9818 3051 9799 3035 9816 3036 9817
      3033 9818 3021 9831 3049 9855
TIME...MOT...LOC 2357Z 056DEG 7KT 3053 9825 

HAIL...1.00IN
WIND...60MPH
 
$$

MO
3 follow-up statements
065 
WWUS54 KEWX 100024
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
724 PM CDT FRI JUN 9 2017

TXC031-053-299-453-100100-
/O.CON.KEWX.SV.W.0173.000000T0000Z-170610T0100Z/
Travis TX-Blanco TX-Llano TX-Burnet TX-
724 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN TRAVIS...NORTHEASTERN BLANCO...SOUTHEASTERN LLANO
AND SOUTHWESTERN BURNET COUNTIES...

At 723 PM CDT, a severe thunderstorm was located over Cypress Mill,
or near Round Mountain, moving southwest at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marble Falls, Round Mountain, Granite Shoals, Horseshoe Bay,
Meadowlakes, Spicewood, Cypress Mill, Pedernales Falls State Park,
Smithwick and Cottonwood Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3069 9818 3051 9799 3035 9816 3036 9817
      3033 9818 3021 9831 3049 9855
TIME...MOT...LOC 0023Z 056DEG 6KT 3042 9826 

HAIL...1.00IN
WIND...60MPH
 
$$

MO
534 
WWUS54 KEWX 100039
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
739 PM CDT FRI JUN 9 2017

TXC299-453-100048-
/O.CAN.KEWX.SV.W.0173.000000T0000Z-170610T0100Z/
Travis TX-Llano TX-
739 PM CDT FRI JUN 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TRAVIS AND
SOUTHEASTERN LLANO COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
Travis and Llano Counties. Therefore, the warning has been 
cancelled. Severe weather remains possible over parts of Blanco and 
Burnet Counties.

LAT...LON 3050 9811 3049 9812 3049 9811 3048 9810
      3035 9818 3033 9818 3021 9831 3042 9848
      3060 9816
TIME...MOT...LOC 0038Z 056DEG 7KT 3040 9829 

$$

TXC031-053-100100-
/O.CON.KEWX.SV.W.0173.000000T0000Z-170610T0100Z/
Blanco TX-Burnet TX-
739 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BLANCO AND SOUTH CENTRAL BURNET COUNTIES...

At 738 PM CDT, a severe thunderstorm was located over Cypress Mill,
or near Round Mountain, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Round Mountain, Horseshoe Bay, Pedernales Falls State Park,
Spicewood, Smithwick and Cypress Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3050 9811 3049 9812 3049 9811 3048 9810
      3035 9818 3033 9818 3021 9831 3042 9848
      3060 9816
TIME...MOT...LOC 0038Z 056DEG 7KT 3040 9829 

HAIL...0.75IN
WIND...60MPH
 
$$

MO
834 
WWUS54 KEWX 100048
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
748 PM CDT FRI JUN 9 2017

TXC053-100057-
/O.CAN.KEWX.SV.W.0173.000000T0000Z-170610T0100Z/
Burnet TX-
748 PM CDT FRI JUN 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BURNET COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
Burnet county. Therefore, the warning has been cancelled. Severe 
weather remains possible over parts of Blanco County.

LAT...LON 3044 9817 3043 9813 3038 9816 3036 9818
      3033 9818 3021 9831 3042 9848 3048 9834
TIME...MOT...LOC 0047Z 056DEG 7KT 3039 9831 

$$

TXC031-100100-
/O.CON.KEWX.SV.W.0173.000000T0000Z-170610T0100Z/
Blanco TX-
748 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BLANCO COUNTY...

At 747 PM CDT, a severe thunderstorm was located near Cypress Mill,
or near Round Mountain, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Round Mountain, Cypress Mill and Pedernales Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3044 9817 3043 9813 3038 9816 3036 9818
      3033 9818 3021 9831 3042 9848 3048 9834
TIME...MOT...LOC 0047Z 056DEG 7KT 3039 9831 

HAIL...0.75IN
WIND...60MPH
 
$$

MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:50 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 9, 6:50 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
650 PM CDT Fri Jun 9 2017

.AVIATION... /00Z TAFs/
There is an isolated severe threat mainly west of AUS, and a few
showers and thunderstorms have a chance to produce lightning and
gusty winds in the AUS vcnty through around 03Z. Afterwards, a
benign forecast is expected with most of the rapid refresh models
keeping the convection just outside the San Antonio metro area.
Overnight skies should be partly cloudy for the most part but pockets
of mvfr cigs are expected to form over the I-35 terminals toward
daybreak. CIRA SIMWRF fog product has the clouds forming first at
SAT/SSF, so the forecast will continue to show a slight delay before
cigs form over AUS.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT Fri Jun 9 2017/

SHORT TERM (Tonight through Saturday)...

Main forecast concern through the next 6-12 hours will center around
scattered storm chances for portions of the Hill Country and I-35
corridor. Rain chances have been increased during the 5pm to 11pm
time-frame to 40% these areas. A storm or two may become strong with
very localized wind gusts of 30-40 mph and small hail. This risk is
low and coverage is not expected to be large across the region.
Please see below for more details.

Water vapor and RAP analysis depict a positively tilted trough
shifting across NE Texas. The base of the trough will brush across
south-central Texas through the afternoon and early evening and
coincide with maximum instability near 2500 J/Kg. A weak capping
inversion remains in place per aircraft soundings out of KAUS and
KSAT but it should weaken just enough to allow for some isolated to
scattered showers and thunderstorms to develop. Such convective
development has already shown some signals of occurring north of the
region near a small MCV apparent on visible satellite. Hi-res model
trends continue to point towards the development of these showers and
storms across the east Hill Country and northern I-35 corridor. With
DCAPE near 800 J/Kg and weak upper level divergence, a storm may
become strong with small hail and gusty winds. These storms should
not have great overall coverage and remained confined to the I-35
corridor region through the late afternoon and evening. Expect what
storms do develop to weaken by midnight.

Saturday will be a quieter day as the trough actually closes off over
the Texas coast but the region will be on the drier northern flow,
negative vorticity advection area, with slightly lower PWATs. There
could be some limited sea-breeze activity along the Texas coast but
it unlikely to make into the coastal plains and have gone with a dry
forecast with near normal temperatures.

LONG TERM (Sunday through Friday)...

Seasonal pattern of sea-breeze activity will be the main set-up
through late weekend and through much of next week. Coastal plains
will have a 20-30% chance of rain and general thunderstorms each
afternoon with some of this making into the I-35 corridor late into
the afternoons each day. Areas west of I-35 will remain hot and dry
with heat indices reaching into the low 100s.

A weak sub-tropical atlantic H5 ridge and weak H85-H7 inverted
trough along the south Texas coast will aid in moist SE flow through
the week. Daily sea-breeze activity is expected with little to no
expected activity west of I-35. This pattern will persist through
much of next week. Areas will warm into the low to mid 90s each day
with some pockets of upper 90s along the Rio Grande. Heat index
values will increase to 100-105F and precautions should be used
during this heat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  91  72  92  73 /  40  -   -   10  -
Austin Bergstrom Intl Airport  68  90  71  91  72 /  40  -   -   10  -
New Braunfels Muni Airport     69  90  70  92  72 /  20  -   -   10  -
Burnet Muni Airport            68  89  69  89  70 /  40  -   -   10   0
Del Rio Intl Airport           73  96  73  96  73 /  -   -   -    0   0
Georgetown Muni Airport        69  90  71  90  72 /  40  -   -   10  -
Hondo Muni Airport             71  93  71  93  72 /  10  -   -   -    0
San Marcos Muni Airport        69  91  71  91  72 /  30  -   -   10  -
La Grange - Fayette Regional   69  90  72  91  73 /  20  -   -   20  10
San Antonio Intl Airport       71  91  72  93  73 /  20  -   -   10   0
Stinson Muni Airport           71  92  73  93  73 /  20  -   -   10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Runyen
Public Service/Data Collection...YB
Hazardous weather outlook, Jun 9, 5:55 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
555 PM CDT Fri Jun 9 2017

TXZ171>173-183>194-202>209-217>225-228-102300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
555 PM CDT Fri Jun 9 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.
Isolated strong to severe storms will be possible through 9 PM
across portions of the eastern Hill Country and Central Texas.
These storms could continue penny to quarter sized hail and wind
gusts up to 60 mph. In addition, isolated heavy downpours could
result in some very localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 9, 5:52 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
552 PM CDT FRI JUN 9 2017

TXZ188-092330-
Gillespie TX-
552 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILLESPIE COUNTY
UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilda, or 12 miles south of Mason, moving south at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Doss and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9909 3038 9902 3031 9930 3047 9930
      3050 9931
TIME...MOT...LOC 2252Z 341DEG 11KT 3057 9926

MO
Special weather statement, Jun 9, 6:52 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
652 PM CDT FRI JUN 9 2017

TXZ172-190-192-100030-
Blanco TX-Burnet TX-Travis TX-
652 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRAVIS...
NORTHEASTERN BLANCO AND SOUTHWESTERN BURNET COUNTIES UNTIL 730 PM
CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spicewood, or near Marble Falls. This storm was drifting slowly to
the southwest.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marble Falls, Round Mountain, Horseshoe Bay, Meadowlakes, Spicewood,
Cypress Mill, Smithwick and Cottonwood Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3061 9804 3031 9810 3036 9817 3033 9818
      3043 9850 3050 9840 3049 9835 3054 9835
      3064 9821
TIME...MOT...LOC 2352Z 050DEG 4KT 3053 9822

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:52 PM CDTSpecial Weather StatementEWXGillespie38 min
Jun 9, 6:52 PM CDTSpecial Weather StatementEWXBlanco38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.